Alert archive / South Dakota / Tornado Warnings in 2009

Tornado Warning 26, NWS Aberdeen, SD

July 8, 20095 counties in South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 8, 2009, 11:01 PM CDT for 5 counties in South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2009, 11:01 PM CDT (04:01 UTC)
Expired
Jul 8, 2009, 11:30 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Faulk County, SD, Hand County, SD, Hyde County, SD, Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 090401
TORABR
SDC049-059-069-107-119-090430-
/O.NEW.KABR.TO.W.0026.090709T0401Z-090709T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 PM CDT WED JUL 8 2009

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  EXTREME NORTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1130 PM CDT

* AT 1059 PM CDT...DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO
  WAS LOCATED 10 MILES SOUTHWEST OF SENECA...OR 17 MILES EAST OF     
  GETTYSBURG...MOVING EAST AT 25 MPH.

* THIS TORNADO WILL BE NEAR...
  SENECA AROUND 1110 PM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 245 AND 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO
SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 4513 9918 4481 9915 4486 9972 4503 9973
TIME...MOT...LOC 0400Z 273DEG 21KT 4494 9962

$$
FOWLE
2 follow-up statements
000 
WWUS53 KABR 090415
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1115 PM CDT WED JUL 8 2009

SDC119-090425-
/O.CAN.KABR.TO.W.0026.000000T0000Z-090709T0430Z/
SULLY SD-
1115 PM CDT WED JUL 8 2009

...THE TORNADO WARNING FOR EXTREME NORTHEASTERN SULLY COUNTY HAS BEEN
CANCELLED...

SEVERE WEATHER HAD EITHER WEAKENED OR MOVED OUT OF THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4485 9958 4502 9961 4513 9918 4481 9915
TIME...MOT...LOC 0415Z 273DEG 21KT 4493 9950

$$

SDC049-059-069-107-090430-
/O.CON.KABR.TO.W.0026.000000T0000Z-090709T0430Z/
POTTER SD-FAULK SD-HYDE SD-HAND SD-
1115 PM CDT WED JUL 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHWESTERN HAND...NORTHEASTERN HYDE...SOUTHWESTERN FAULK AND
EXTREME SOUTHEASTERN POTTER COUNTIES...

AT 1115 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS
TORNADO WAS LOCATED 12 MILES SOUTHWEST OF BURKMERE...OR 19 MILES WEST
OF FAULKTON...MOVING EAST AT 25 MPH.

THIS TORNADO WILL BE NEAR...
  RURAL FAULK COUNTY AT 1130 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4485 9958 4502 9961 4513 9918 4481 9915
TIME...MOT...LOC 0415Z 273DEG 21KT 4493 9950

$$
FOWLE
000 
WWUS53 KABR 090429
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1129 PM CDT WED JUL 8 2009

SDC049-059-069-107-090439-
/O.EXP.KABR.TO.W.0026.000000T0000Z-090709T0430Z/
POTTER SD-FAULK SD-HYDE SD-HAND SD-
1129 PM CDT WED JUL 8 2009

...THE TORNADO WARNING FOR NORTHWESTERN HAND...NORTHEASTERN HYDE...
SOUTHWESTERN FAULK AND EXTREME SOUTHEASTERN POTTER COUNTIES WILL
EXPIRE AT 1130 PM CDT/1030 PM MDT/...

SEVERE WEATHER IS NO LONGER EXPECTED TO AFFECT THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4485 9958 4502 9961 4513 9918 4481 9915
TIME...MOT...LOC 0429Z 273DEG 21KT 4493 9938

$$
FOWLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 8, 3:01 PM CDT, 8 hours earlier.

Area forecast discussion, Jul 8, 3:01 PM CDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CDT WED JUL 8 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY
THE MAIN FORECAST CHALLENGE EVOLVES AROUND SEVERE POTENTIAL FOR TONIGHT.

AS OF 19Z...A S/W TROF WAS OVER IDAHO AND EASTERN OREGON WHERE A
STRONG MID/UPPER LEVEL JET STREAK IS COLLOCATED. AS THE MID/UPPER
LEVEL JET PROGRESSES ENE TONIGHT...THE LLJ IS EXPECTED TO
INTENSIFY TO +50 KNOTS ALONG THE MISSOURI RIVER BETWEEN 0Z-06Z. BY
THIS TIME PERIOD THE BOUNDARY LAYER DEW POINTS SURGE TO THE UPPER
60S WHICH WILL PRODUCE MLCAPE VALUES OF 1500 TO 2400 J/KG. ALONG
WITH THE INCREASE IN MOISTURE...THE STRONG SOUTHERLY FLOW WILL
ALSO USHER IN WARMER TEMPERATURES AT H7. USED A BLEND OF THE 12Z
GFS/15Z RUC WITH THE PLACEMENT OF H7 TEMPERATURES. THE NAM12 WAS
MUCH WEAKER WITH THE CAP THEN THE GFS/RUC. THE GFS SHOWS H7 TEMPS
+12C ACROSS MOST OF THE CWA...WITH A WEAKER CAP IN PLACE IN THE NE
CWA. THERE WILL ALSO BE A WEAKER CAP ACROSS WESTERN NORTH DAKOTA
WHERE THERE WOULD BE BETTER JET SUPPORT ALOFT ALONG WITH DECENT
0-3 KM BULK SHEAR VALUES OF +50 KNOTS. RAPID THUNDERSTORM
DEVELOPMENT SEEMS LIKE A GOOD BET LATER THIS AFTERNOON. THUNDERSTORMS
HAVE ALREADY DEVELOPED ACROSS NORTH MONTANA AND HAS MOVED IN NW
NORTH DAKOTA. THE AIRMASS ACROSS THE WESTERN DAKOTAS WILL CONTINUE
TO DESTABILIZE THIS AFTERNOON WITH SURFACE HEATING.

CURRENT 4KM DATA SUGGESTS SUPERCELL THUNDERSTORMS WILL DEVELOP
ACROSS THE WESTERN DAKOTAS LATER THIS EVENING. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN THREAT...BUT WITH 0-1 KM BULK
SHEAR VALUES OF +20 KNOTS...AND TORNADOES WILL ALSO BE POSSIBLE.
THE 0-1 KM BULK SHEAR VALUES INCREASE TO +40 KNOTS AROUND
06Z...BUT ATTM AM NOT FULLY BUYING INTO THIS NOTION. SUPERCELLS
ARE SHOWN TO EVOLVE INTO THE FORWARD PROPAGATING MCS WITH EMBEDDED
BOW ECHO STRUCTURES. THIS WOULD TRANSLATE TO DESTRUCTIVE WINDS
WOULD BE THE MAIN THREAT. BELIEVE THE MCS WILL RIDE ALONG THE WARM
AIR AT H7...WHICH IS SHOWN TO BE ALONG HIGHWAY 12. EXPECT ANY MCS
WOULD TRACK ESE INTO THE EASTERN CWA VERY LATE TONIGHT...AS THE
CAP WILL BE WEAKER THERE.

HELD ONTO PCPN A BIT LONGER IN THE EASTERN CWA WITH THE UNKNOWN
FACTOR AS TO HOW FAST THIS SYSTEM WILL MOVE. HIGH PRESSURE BUILDS
INTO THE WESTERN DAKOTAS DURING THE AFTERNOON HOURS ON
THURSDAY...WITH THE BOUNDARY LAYER STABILIZING.

.LONG TERM...THURSDAY EVENING THROUGH WEDNESDAY

EXTENDED FORECAST TODAY IS OVERSHADOWED BY THE CHANCE OF SHORT
TERM CONVECTION.  HOWEVER MEDIUM RANGE MODELS ARE IN PRETTY GOOD
AGREEMENT. THE PERIOD OPENS WITH A CLOSED H5 LOW ALOFT MOVING
ACROSS SOUTHERN CANADA. THIS SYSTEM IS VERTICALLY STACKED FROM THE
SURFACE WITH THE WARM FRONT ALREADY PAST THIS AREA AND THE COLD
FRONT LYING ALONG THE INTERNATIONAL BORDER. THIS SYSTEM WILL
WEAKEN AND THE COLD FRONT SHEARS OUT AND WEAKENS BEFORE REACHING
THIS AREA. THE UPPER LEVEL FLOW BECOMES ZONAL UNTIL THE WEEK END
WHERE THE WESTERN RIDGE REBUILDS. HIGH PRESSURE AT THE SURFACE
REMAINS THROUGH A LARGE PORTION OF THE EXTENDED. ON SUNDAY THE GFS
BRINGS A WEAK SURFACE TROUGH THROUGH BUT WITH VERY LITTLE UPPER
LEVEL SUPPORT DID NOT BRING IN PROBABILITIES UNTIL LATE SUNDAY
WHEN A FAST MOVING UPPER LEVEL WAVE WILL BRING SLIGHT CHANCE
CATEGORY PROBABILITIES ACROSS THE AREA. THIS SYSTEM WILL LAY DOWN
A FRONTAL BOUNDARY THAT WILL HELP FOCUS SOME SMALL PROBABILITY OF
PRECIPITATION THROUGH THE REMAINDER OF THE PERIOD.

&&

.AVIATION...
SOME LOW CLOUDS LINGER ACROSS THE REGION. IN THE EAST THERE ARE
STILL SOME MVFR CEILINGS LINGERING IN KATY. THESE CEILINGS WILL
CONTINUE TO LIFT THIS AFTERNOON. VFR WILL PREVAIL UNTIL LATER THIS
EVENING WHEN THUNDERSTORMS WILL FORM IN THE WEST PART OF THE STATE
AND MOVE EAST. THESE STORMS WILL LIKELY CAUSE MVFR CONDITIONS IN
RAIN AND INCREASE THE CHANCE OF IFR CONDITIONS IN FOG LATER
TONIGHT. VFR WILL RETURN TOMORROW MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...KEEFE
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 8, 9:30 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
930 AM CDT WED JUL 8 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091430-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
930 AM CDT WED JUL 8 2009 /830 AM MDT WED JUL 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A VERY LOW CHANCE FOR THUNDERSTORMS TO DEVELOP THIS
AFTERNOON...AND THESE ARE NOT EXPECTED TO BE SEVERE.

THE FOCUS IS ON THE POTENTIAL FOR A CONVECTIVE SYSTEM TO DEVELOP
IN MONTANA AND WESTERN DAKOTAS DURING THE LATE AFTERNOON...AND
PROGRESS INTO THE CENTRAL DAKOTAS AND WEST CENTRAL MINNESOTA
DURING THE OVERNIGHT AND EARLY MORNING HOURS. A LARGE PORTION OF
THE AREA IS UNDER A MODERATE RISK FOR SEVERE WEATHER FOR THIS
EVENING AND OVERNIGHT. SUPERCELLS CAPABLE OF PRODUCING VERY LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE DURING THE EARLY STAGES
OF THE EVENT. SOME SUPERCELLS MAY EVEN BE CAPABLE OF PRODUCING
TORNADOES. AT THIS TIME IT APPEARS THE BEST LOCATION OF SUPERCELL
DEVELOPMENT IS ALONG AND WEST OF THE MISSOURI RIVER. SUPERCELLS
MAY EVOLVE INTO A LINE OF STORMS WITH DESTRUCTIVE WINDS BEING THE
MAIN THREAT. AT THIS TIME THE BEST LOCATION FOR WIDESPREAD
DAMAGING WINDS WILL BE ALONG AND NORTH OF HIGHWAY 12.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A LOW CHANCE FOR THUNDERSTORM ACTIVITY FRIDAY...AND AGAIN
FOR THE START OF NEXT WEEK. AT THIS TIME IT REMAINS UNCERTAIN IF
THERE IS A THREAT ANY OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

SD

In the hours before

Local storm report, Jul 8, 9:13 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             20 N HAYES              44.66N 101.02W
07/08/2009  E1.00 INCH       STANLEY            SD   TRAINED SPOTTER

&&

WFOABR
Local storm report, Jul 8, 9:28 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
928 PM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             ISABEL                  45.40N 101.43W
07/08/2009  E0.75 INCH       DEWEY              SD   FIRE DEPT/RESCUE

&&

WFOABR
Local storm report, Jul 8, 10:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HAIL             1 W GETTYSBURG          45.01N 99.97W
07/08/2009  E0.50 INCH       POTTER             SD   TRAINED SPOTTER

            ALSO ESTIMATED WIND GUSTS OF 40 MPH.

1008 PM     HAIL             13 W GETTYSBURG         45.01N 100.22W
07/08/2009  E0.88 INCH       POTTER             SD   TRAINED SPOTTER

&&

WFOABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:14 PM CDTSevere Thunderstorm WarningABRCorson, Dewey61 min
Jul 8, 9:19 PM CDTSevere Thunderstorm WarningABRHyde, Potter, Sully41 min
Jul 8, 9:40 PM CDTSevere Thunderstorm WarningABRDewey, Faulk, Potter, Sully, Walworth65 min
Jul 8, 10:02 PM CDTSevere Thunderstorm WarningABRCorson, Dewey26 min
Jul 8, 10:04 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson41 min
Jul 8, 10:23 PM CDTSevere Thunderstorm WarningABRCorson, Dewey52 min
Jul 8, 10:36 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter39 min
Jul 8, 10:44 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Sully34 min
Jul 8, 11:11 PM CDTSevere Thunderstorm WarningABRCorson, Dewey64 min
Jul 8, 11:52 PM CDTSevere Thunderstorm WarningABRCorson, Dewey53 min
Jul 9, 12:13 AM CDTSevere Thunderstorm WarningABRCorson, Dewey32 min
Jul 9, 12:35 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, McPherson, Potter, Walworth42 min
Jul 9, 1:18 AM CDTSevere Thunderstorm WarningABRClark42 min
Jul 9, 1:52 AM CDTSevere Thunderstorm WarningABRClark, Codington53 min
Jul 9, 2:22 AM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully38 min
Jul 9, 2:54 AM CDTSevere Thunderstorm WarningABRBuffalo, Faulk, Hand, Hughes, Hyde, Spink51 min
Jul 9, 3:56 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand30 min

Nearby

Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.